Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2008, 10:23 PM MDT for 4 counties in Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2008, 10:23 PM MDT (04:23 UTC)
- Expired
- May 20, 2008, 11:12 PM MDT
- In force
- 49 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 145 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3180 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 210423
SVRTFX
MTC005-015-027-041-210515-
/O.NEW.KTFX.SV.W.0004.080521T0423Z-080521T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1023 PM MDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
EXTREME SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1115 PM MDT
* AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 25 MILES NORTHEAST OF GERALDINE...MOVING
NORTHEAST AT 33 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTH CENTRAL FERGUS...SOUTHWESTERN BLAINE...EAST CENTRAL CHOUTEAU
AND EXTREME SOUTHEASTERN HILL COUNTIES.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
LAT...LON 4805 10990 4831 10955 4818 10875 4767 10906
4756 10993 4780 11002
TIME...MOT...LOC 0423Z 212DEG 28KT 4785 10978
$$
COHEN2 follow-up statements
000
WWUS55 KTFX 210445
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1044 PM MDT TUE MAY 20 2008
MTC005-015-027-041-210515-
/O.CON.KTFX.SV.W.0004.000000T0000Z-080521T0515Z/
HILL MT-BLAINE MT-CHOUTEAU MT-FERGUS MT-
1044 PM MDT TUE MAY 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTH CENTRAL FERGUS...EAST CENTRAL CHOUTEAU...SOUTHWESTERN
BLAINE AND EXTREME SOUTHEASTERN HILL COUNTIES...
AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHEAST OF
ILIAD...OR 25 MILES SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 32
MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
LAT...LON 4805 10990 4831 10955 4818 10875 4767 10906
4756 10993 4780 11002
TIME...MOT...LOC 0444Z 212DEG 28KT 4799 10965
$$
COHEN000
WWUS55 KTFX 210512
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1110 PM MDT TUE MAY 20 2008
MTC005-015-027-041-210520-
/O.CAN.KTFX.SV.W.0004.000000T0000Z-080521T0515Z/
HILL MT-BLAINE MT-CHOUTEAU MT-FERGUS MT-
1110 PM MDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS...EAST
CENTRAL CHOUTEAU...SOUTHWESTERN BLAINE AND EXTREME SOUTHEASTERN HILL
COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...THUS THE WARNING HAS BEEN CANCELLED. BRIEF HEAVY RAINFALL
AND GUSTY WINDS TO 40 MPH WILL STILL BE POSSIBLE.
LAT...LON 4805 10990 4831 10955 4818 10875 4767 10906
4756 10993 4780 11002
TIME...MOT...LOC 0510Z 212DEG 28KT 4816 10949
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:01 PM MDT, 22 minutes earlier.
Area forecast discussion, May 20, 10:01 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1001 PM MDT TUE MAY 20 2008 .UPDATE... ONLY MINOR ADJUSTMENTS HAVE BEEN MADE TO THE FORECAST FOR THIS EVENING AND TONIGHT. WINDS AHEAD AND BEHIND THE SURFACE COLD FRONT EXPECTED OVERNIGHT HAVE BEEN ADJUSTED TO REFLECT CURRENT OBSERVATIONS. MORNING DEW POINT TEMPERATURE AND MAXIMUM RELATIVE HUMIDITY VALUES HAVE BEEN INCREASED AS WELL. THE PROBABILITY OF PRECIPITATION HAS BEEN INCREASED ACROSS THE WESTERN HALF OF THE FORECAST AREA...WITH RADAR ECHOES INCREASING OVER THIS AREA THROUGHOUT THE EVENING. ZUMPFE && .AVIATION... UPDATED 0045Z. AN UPPER LEVEL TROUGH WAS OVER THE PACIFIC NORTHWEST AT 00Z WITH AN ASSOCIATED SURFACE COLD FRONT OVER WESTERN MONTANA. THIS SYSTEM WILL CONTINUE TO MOVE WEST THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA THIS EVENING. SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT...MAINLY CAUSING STRONG AND VARIABLE WINDS (GUSTING UP TO 60 KT AT TIMES)...BUT SMALL HAIL IS ALSO POSSIBLE WITH LOCAL MVFR CONDITIONS. IN THE WAKE OF THE COLD FRONT...GUSTY WESTERLY WINDS OF 20 TO 30 KT WILL DEVELOP. MID LEVEL MOISTURE WILL ALSO INCREASE ACROSS THE ENTIRE AREA...FOR AREAS OF RAIN AND MOUNTAIN SNOW SHOWERS WITH AREAS OF MVFR CONDITIONS CAUSING MOUNTAIN OBSCURATION. CLOUDS AND SHOWERS WILL DECREASE DURING THE DAY ON WEDNESDAY. COULSTON && .PREV DISCUSSION... /ISSUED 645 PM MDT TUE MAY 20 2008/ TONIGHT THROUGH THURSDAY...COLD FRONT EXTENDED FROM NW MONTANA THROUGH SW IDAHO AT 20Z AND WILL CONTINUE MARCHING EAST. IT SHOULD BE NEAR A HAVRE-LEWISTOWN LINE NEAR MIDNIGHT. STILL EXPECTING SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. ALSO EXPECT A BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS BEHIND THE FRONT DUE TO A WEATHER DISTURBANCE ALOFT. ON WEDNESDAY THERE WILL BE MOIST SOUTHERLY FLOW ALOFT. WEATHER DISTURBANCES ARE EXPECTED TO AFFECT MAINLY THE EASTERN FORECAST ZONES. INHERITED FORECAST WHICH HAD LIKELY OR HIGHER POPS IN THE EAST AND CHANCE POPS OVER THE WESTERN PLAINS AND VALLEYS STILL LOOKS GOOD. THEN AS AN UPPER LOW DEVELOPS OVER THE GREAT BASIN WEDNESDAY NIGHT AND THURSDAY THE FLOW ALOFT WILL TURN TO THE SOUTHEAST AND BRING PRECIPITATION TO WESTERN PORTIONS OF THE FORECAST AREA AS WELL. EXPECT WIDESPREAD RAIN BY THURSDAY. LIFT WILL BE GENERATED BY UPSLOPE FLOW PARTICULARLY OVER THE PLAINS AS WELL AS LIFT OVER A COLDER AIRMASS OVER WESTERN PORTIONS OF THE FORECAST AREA. AS HAS BEEN ADVERTISED EXPECT SNOW LEVELS TO LOWER TO NEAR 6000 FEET BY LATE TONIGHT IN THE WEST AND CONTINUE ABOUT THAT LEVEL THROUGH THURSDAY. BLANK THURSDAY NIGHT THROUGH SUNDAY NIGHT...A VERY WET AND UNSETTLED WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE HOLIDAY WEEKEND OVER MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH SATURDAY...THEN THEY DIVERGE A BIT SAT NIGHT THRU SUN...BUT THEY ARE SHOWING SIMILAR RESULTS. THUS EXPECT WET CONDITIONS FRIDAY AND SATURDAY AS AN AN UPPER LEVEL LOW OVER SOUTHERN IDAHO CONTINUES TO ROTATE SHOWERS UP INTO CENTRAL MONTANA. ON SATURDAY NIGHT THE GFS WEAKENS THE STORM SYSTEM A BIT...WHILE THE ECMWF CONTINUES TO MAINTAIN THE UPPER LOWS STRENGTH AND ALSO MOVE THE CENTER OF THE LOW TOWARDS CENTRAL MONTANA. GIVEN THAT CLIMATOLOGY THIS IS THE WETTEST TIME OF THE YEAR...THE ECMWF IS PREFERRED AND A WET/COOL WEEKEND IS POSSIBLE. RIGHT NOW PRECIP CHANCES ARE ONLY IN THE SLIGHT CHANCE/CHANCEY CATEGORY FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT IF THE ECMWF CONTINUES TO LOOK LIKE IT WILL BE THE CORRECT MODEL...THEN POPS COULD BE RAISED SIGNIFICANTLY INTO THE HIGH CHANCE/LIKELY CATEGORY BY TOMORROW FOR THE REMAINDER OF THE WEEKEND. (BASICALLY THE CURRENT FORECAST IS GOING FOR SCATTERED SHOWERS THROUGH THE WEEKEND...BUT A WASHOUT IS POSSIBLE IF THE ECMWF MODEL IS CORRECT.) OTHERWISE...EXPECT GENERALLY CLOUDY CONDITIONS AND WELL BELOW NORMAL TEMPERATURES ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. BRUSDA MONDAY THROUGH TUESDAY...MODEL DIFFERENCES CONTINUE TO DETRACT FROM FORECAST CONFIDENCE DURING THIS PERIOD. THE GFS AND ECMWF DISAGREE IN POSITIONS AND STRENGTH OF SYSTEMS AFFECTING THE REGION DURING THIS PERIOD...HOWEVER BOTH SOLUTIONS WOULD INDICATE A COOL UNSETTLED PERIOD. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO SCATTERED SHOWERS. TEMPERATURES SHOULD BE A LITTLE BELOW SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 45 52 40 48 / 80 50 60 100 CTB 43 53 39 45 / 80 30 80 100 HLN 49 52 45 51 / 80 50 40 80 BZN 44 49 40 50 / 80 80 40 80 WEY 38 42 33 45 / 80 60 60 70 DLN 42 48 36 48 / 70 70 50 70 HVR 49 56 44 53 / 80 70 70 100 LWT 44 50 39 46 / 60 80 80 100 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR MTZ008>010-012>015-044>046-048>055. && UPDATE...ZUMPFE SHORT TERM...BLANK LONG TERM...HOENISCH/BRUSDA/EK AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 5:03 PM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 503 PM MDT TUE MAY 20 2008 MTZ008>015-044>055-211200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 503 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR NORTHWESTERN BEAVERHEAD COUNTY THROUGH NOON MDT WEDNESDAY DUE TO RUNOFF FROM MELTING SNOW. RIVERS...STREAMS...AND CREEKS ALONG THE ROCKY MOUNTAIN FRONT SOUTH INTO SOUTHWEST MONTANA MAY ALSO RUN NEAR TO SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT DUE TO SNOW MELT...WHICH MAY CAUSE VERY LOCALIZED LOW LAND FLOODING. OTHERWISE...A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND NORTH CENTRAL MONTANA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA AND MOVE NORTHEAST ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS WILL BE STRONG WITH GUSTY WINDS...AND POSSIBLY SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF RAIN ARE EXPECTED THROUGH THE WEEKEND AND LOCAL FLOODING IS POSSIBLE. THEREFORE...A FLOOD WATCH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR MOST OF SOUTHWEST AND NORTH CENTRAL MONTANA...EXCEPT FOR HILL AND BLAINE COUNTIES. FLOOD PRONE AREAS WILL CONTINUE TO BE MONITORED THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 6:26 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM NON-TSTM WND GST HELENA 46.60N 112.02W
05/20/2008 M61 MPH LEWIS AND CLARK MT ASOS
WIND GUST TO 61 MPH
0606 PM TSTM WND GST 10 NW WOLF CREEK 47.11N 112.22W
05/20/2008 E60 MPH LEWIS AND CLARK MT TRAINED SPOTTER
WIND GUST TO 60 MPH. VRY LITTLE RAIN BUT PLENTY OF
THUNDER.
&&
WILLIAMSON DCLocal storm report, May 20, 6:43 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST ENNIS 45.35N 111.73W
05/20/2008 M67 MPH MADISON MT TRAINED SPOTTER
WIND GUST TO 67 MPH FM THE SOUTH. NO RAIN
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 47 min |
| May 20, 7:42 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 48 min |
| May 20, 8:11 PM MDT | Tornado Warning | TFX | Chouteau | 34 min |
| May 20, 8:40 PM MDT | Tornado Warning | TFX | Chouteau | 35 min |
| May 21, 12:28 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 2 hr |
| May 21, 2:31 PM MDT | River Flood Warning | TFX | Beaverhead, Madison | 18 hr |
| May 21, 2:31 PM MDT | River Flood Warning | TFX | Gallatin | 5 days |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.